Pancreas Cancer Discussion Page:
An Unmoderated Forum
*
 
Support pancreas research*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER

Pancreas Cancer

Stage 4 was posted 05/23/2015 09:54 am by Anonymous
E-mail Address:

Message Text
First, maybe I'm missing something but YOU ARE DOING AMAZINGLY WELL! Your story is incredible. You are stage 4, responding beautifully to chemo (which you tolerated better than most) and now are doing so well that your Oncologist thinks you have earned a chemo break. This is all good news.

But treatment and this disease sucks. No doubt. You are exhausted and stressed and disappointed and depressed. We feel your pain.

And it sounds like you really need a chemo break. Thank goodness your PC is doing so well that you have earned one. Time to breathe, think a little, be with your family. This is your choice and there are no wrong decisions.

It is a bit odd that the oncologist would initially tell you the goal is surgery, as this is not the norm for stage 4. But I can see why this would give me hope too and I could see that this could be possible for some. So did you mean that the surgeon didn't want to do surgery because he thought ?all the cancer might be gone already and all he sees is scar tissue (in pancreas and liver) so what's the point? That's also a little odd.... as you would rather err on the side that it could be cancer and take it out. But I also understand that the recommendations are to not do surgery in general for Stage 4. It is a brutal surgery and I would hate to put you through it if you seem to be beating down the cancer using other approaches.

You could always gather together your records and go to Hopkins for a second opinion. I don't know if this is financially possible for you, but I would think about it.

But shame shame on your oncologist for waiting so long to treat your mood. It is completely understandable that you are drained and stressed and depressed. Give the medicine some time to work, and closely follow up with your doctor in case you need the dose increased or the medication switched if you aren't feeling better. There are some good medicines for mood that may also help your neuropathy symptoms (Effexor, Cymbalta) so ask your doctor about those as well.... especially if the Prozac isn't cutting it. Meanwhile, try to get outside in the sun every day and take a walk - these are two natural 'anti-depressants', and may help your appetite and sleep as well. And if you can, plan a vacation with your family to anywhere you want to go. You deserve it.

And of course, I feel that every one of us should have a Palliative Care doctor, especially if your cancer center has them and they are able to work with you at all stages of your fight. Remember, Palliative Care is not giving up... it's using all resources available so you can feel better and live as long as possible. Remember, there are some treatments for lack of appetite, including medications and treating gastroparesis, and for low energy (modafinil, ritalin, treating anemia.... chemo breaks!) and for many other complications of your treatment. Sometimes we just have to search a little for a doctor to help us with these treatments.

You can do this. It has been a hard year, but you are still doing amazingly in many ways. Take a break, and breathe a little.

Reply to this message | Return to Main Message List


Responses

No replies on file.


*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER


Pancreas Home | Surgical | Medical | Basic Sci | Docs | Registry | FAQ | Appts | Chat

Feedback | Pathology Home | Oncology Center Home | Search
Copyright © 2020 The Johns Hopkins University, Baltimore, Maryland
Last Modified: 11/11/2002 10:50 am